1. Health 360°
  2. Mental health
  3. Disorders

Flo Fact-Checking Standards

Every piece of content at Flo Health adheres to the highest editorial standards for language, style, and medical accuracy. To learn what we do to deliver the best health and lifestyle insights to you, check out our content review principles.

How Long Does Antidepressant Withdrawal Last? Antidepressant Discontinuation Syndrome Explained

When you stop taking antidepressant medication, you may experience an antidepressant withdrawal syndrome. Sometimes, it may be even confused with a depression relapse. We look closely at antidepressant discontinuation symptoms and ways to reduce the risk of having them. 

Antidepressant withdrawal may occur if you suddenly stop taking an antidepressant, especially if you have been taking the medicine for more than a few weeks (four to six weeks). However, if you have withdrawal symptoms from an antidepressant, it doesn’t imply that you have an addiction to it. Addiction to a substance represents long-term, harmful chemical changes in your brain. It manifests as intense cravings along with your inability to stop using that substance. It may also result in negative consequences from using the substance. Antidepressant use doesn’t result in such issues.

Though there are several hypotheses to explain antidepressant withdrawal, its conclusive pathophysiologic explanation remains unknown.

One of the possibilities is a temporary lack of serotonin on the synapses (junction between two nerve cells) due to sudden antidepressant withdrawal (selective serotonin reuptake inhibitors). This deficiency of serotonin is augmented further as the hypoactive receptors remain in this state for several days to weeks. This may lead to antidepressant withdrawal syndrome. Effects on various other neurotransmitters such as dopamine, gamma-aminobutyric acid, and norepinephrine are also implicated in anxiety and depressive disorders

Since the activity of monoamine oxidase inhibitors (MAOIs) and tricyclic antidepressants are also based on serotonin, a similar mechanism is suggested for the withdrawal symptoms associated with their cessation. But tricyclic antidepressants may also produce an effect on the cholinergic system. Their sudden discontinuation may also result in balance problems and signs and symptoms of parkinsonism. Since MAOIs produce changes in the dopaminergic and alpha2-adrenergic receptors, stopping them abruptly may cause symptoms of psychosis and agitation.

The mnemonic FINISH sums up the antidepressant withdrawal symptoms that include:

  • Flu-like symptoms, such as fatigue, sweating, achiness, and headache
  • Insomnia, along with vivid nightmares or dreams
  • Nausea, along with vomiting in some cases
  • Imbalance, including vertigo, dizziness or lightheadedness
  • Hyperarousal, such as irritability, anxiety, aggression, agitation, jerkiness, and mania
  • Sensory disturbances, including tingling, burning, shock-like, or electric-like sensations

Stopping an antidepressant may make you more prone to relapse of anxiety or depression. Unlike antidepressant withdrawal symptoms, symptoms of depression relapse may take greater than a few days to become noticeable. Furthermore, they may take several days to disappear after you reintroduce the antidepressant.

Withdrawal symptoms from antidepressants typically become noticeable within three days after you stop taking the antidepressant or initiate a medicine taper. However, in some cases, withdrawal symptoms may appear within a few hours after missing the first dose. Untreated antidepressant withdrawal symptoms are generally mild and may get better on their own in a week or two. Rare, serious cases that involve catatonia (repetitive and purposeless overactivity), psychosis, or severe cognitive impairment may need immediate consultation with a psychiatrist.

Sometimes it may be difficult to differentiate between symptoms of depression/anxiety relapse and antidepressant withdrawal symptoms after stopping an antidepressant.

The antidepressant withdrawal symptoms related to the majority of antidepressants share characteristics of major depressive disorder. These include appetite changes, dysphoria, fatigue, cognitive problems, and sleep problems. A correct diagnosis can easily be made by:

  • Paying attention to the symptoms which differentiate antidepressant withdrawal syndrome from relapse of depressive illness (for instance, dizziness, nausea, headache, and sensations of electric shock and rushing in the head)
  • Keeping a note of quick (within a few days) normalization of withdrawal symptoms after resuming the antidepressant or the full resolution of symptoms in a couple of weeks (this is extremely uncharacteristic of relapse of depressive illness)

A recurrence or relapse of depression usually occurs two to three weeks (or maybe longer) after stopping the medicine. It is characterized by a gradual exacerbation of insomnia, depression, and other psychomotor symptoms.

You should inform your doctor about your symptoms and signs. If the symptoms of your depression return, the physician may advise that you resume the antidepressant or start another treatment.

To reduce the risk of getting antidepressant withdrawal symptoms, you should consult with your physician before stopping an antidepressant. They may advise you to gradually decrease the dose of the antidepressant for a few weeks so that your body can adapt more efficiently to the complete absence of medicine.

Though no clinical research exists to compare abrupt discontinuation of antidepressants with their tapered discontinuation, tapering is usually recommended by health experts.

In certain cases, the physician may prescribe another medicine or antidepressant for a short duration for antidepressant withdrawal relief. If you are changing from one antidepressant to a different one, your physician may ask you to start taking the new medicine before you stop the previous medicine completely.

If you develop antidepressant withdrawal syndrome and your physician rules out other serious/severe causes of your symptoms, they may start by reassuring you. It is important to remember that this condition isn’t life-threatening or serious; it is reversible and will improve on its own within a couple of weeks. They may then think about restarting the medicine (antidepressant) on a tapering dose or giving you support in case you don’t want to restart the medicine.

Stopping an antidepressant medicine suddenly may sometimes result in an antidepressant withdrawal syndrome. This condition was called a withdrawal reaction in early reports. Antidepressant withdrawal symptoms may include insomnia, flu-like symptoms, nausea, hyperarousal, sensory disturbances, and imbalance. Doctors should forewarn people taking antidepressants about the possibility of withdrawal symptoms from antidepressants if they have to discontinue them. Furthermore, they may need gradual medicine tapering for six to eight weeks under the supervision of a physician to reduce the symptoms of withdrawal.

https://www.mayoclinic.org/diseases-conditions/depression/expert-answers/antidepressant-withdrawal/faq-20058133

https://www.aafp.org/afp/2006/0801/p449.html

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5449237/

Read this next